Texas, 2020

Damaging Wind in Texas, March 13, 2020

March 13, 2020 · NWS SJT · 2 events in 2 counties and zones

A cold front interacting with plenty of moisture and an upper level disturbance triggered a few severe thunderstorms across the West Central Texas during the evening and overnight hours of March 12. One of these storms caused wind damage just northwest of Ballinger.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$70,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A cold front interacting with plenty of moisture and an upper level disturbance triggered a few severe thunderstorms across the West Central Texas during the evening and overnight hours of March 12. One of these storms caused wind damage just northwest of Ballinger.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Mar 12, 11:29 PM CST, 2 hours 11 minutes earlier.

Area forecast discussion, Mar 12, 11:29 PM CST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
1229 AM CDT Fri Mar 13 2020

.AVIATION...
/06Z TAFS/

Kept the mention of TSRA in at KABI and KSJT where the best
chances of seeing overnight convection are. One or two of these
storms could produce strong, gusty winds, and/or hail. Othewise,
went with a VCSH. Will update if needed, but most of the
convection is expected to remain farther north and west than KSOA,
KJCT, and KBBD. Have kept the trend of lowering CIGs in the
forecast with a shallow cool air mass moving into the area tonight
into tomorrow morning. 20

&&

.PREV DISCUSSION... /issued 701 PM CDT Thu Mar 12 2020/

AVIATION...
/00Z TAFS/

There is a chance for thunderstorms tonight across most of the
TAF sites. Isolated severe storms possible tonight after 05Z with
large hail, damaging winds and MVFR CIGs between I20 and I10. IFR
CIGs also expected to develop across the region tomorrow.

26

PREV DISCUSSION... /issued 237 PM CDT Thu Mar 12 2020/

SHORT TERM...
(Tonight and Friday)

Upper shortwave will move northeast across the Panhandle tonight,
with isolated showers and perhaps a thunderstorm early this this
evening, becoming more scattered after 9 PM. The best chance of
rain and storms however will be after midnight, especially in the
Big County, Concho Valley and Heartland as stronger lift comes in,
and a weak cold front moves through. SPC has a marginal risk of
severe thunderstorms south of I-20 and north of I-10 tonight. The
main hazard will be large hail. Friday afternoon, there is also
the potential for an isolated severe storm, mainly along and
northwest of a Sterling City to Sweetwater to Haskell line, with
afternoon heating in the vicinity of the dissipating cold front.
It will be cooler with highs in the 60s in the Big Country
tomorrow, with 70s to the south.

LONG TERM...
(Friday night through Thursday)

A wet forecast continues for West Central Texas into the middle
of next week. A shortwave trough will lift northeast across West
Texas and the Texas Panhandle tomorrow night. Showers and
thunderstorms will likely increase across the area tomorrow night,
as lift increases and interacts with a warm front that will lift
north across the Big Country during the overnight hours. A few
strong to severe storms will be possible across much of the area
Friday night, but the best chance will be across far western
portions of the Big Country and Concho Valley. Large hail and
damaging winds will be the main hazards.

An unsettled weather pattern will continue this weekend into the
middle of next week, as we remain in deep southwest flow aloft,
with weak disturbances moving across the area. Could see the
potential for a few strong to severe storms again Sunday and
Sunday night, with perhaps a better severe weather threat next
Wednesday into Thursday as significant troughing over the
southwest states begins to eject northeast across the Southern
Plains.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 56  74  53  68 /  70  20  20  60
San Angelo 	 58  78  57  75 /  50  10  20  60
Junction 	 61  79  58  78 /  20  30  20  50
Brownwood 	 58  76  56  73 /  40  40  20  60
Sweetwater 	 55  72  53  65 /  80  10  10  70
Ozona      	 59  77  58  73 /  40  10  20  50

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Mar 12, 1:42 PM CST, 11 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
242 PM CDT Thu Mar 12 2020

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-131945-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
242 PM CDT Thu Mar 12 2020

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

There is a marginal risk of severe thunderstorm mainly after
midnight...south of Interstate 20 and north of Interstate 10. The
main weather threat is large hail up to to size of a quarter.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday
There is a slight risk of severe thunderstorms Friday afternoon
and evening, along an west of a Sterling City to Sweetwater to
Haskell line. The rest of West Central Texas has a marginal risk
of severe thunderstorms Friday. The main threats are large hail
and damaging winds. A chance of thunderstorms will continue into
next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Mar 13, 12:51 AM CST, 49 minutes before
Special Weather Statement
National Weather Service San Angelo TX
151 AM CDT Fri Mar 13 2020

TXZ054-064-065-130745-
Nolan TX-Coke TX-Sterling TX-
151 AM CDT Fri Mar 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COKE...STERLING AND
SOUTHWESTERN NOLAN COUNTIES UNTIL 245 AM CDT...

At 150 AM CDT, Doppler radar was tracking a strong thunderstorm
about 10 miles northeast of Garden City, moving east at 45 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Silver around 240 AM CDT.
  Sanco around 245 AM CDT.

Other locations impacted by this storm include rural areas of
northern Sterling County, and the Intersection Of Highway 158 And
Ranch Road 2059.

LAT...LON 3208 10127 3209 10073 3208 10067 3218 10067
      3220 10053 3179 10050 3174 10127
TIME...MOT...LOC 0650Z 260DEG 41KT 3197 10133

sn

The radar

The San Angelo radar (KSJT), 42 km away, was scanning. The volume nearest the first event began at 07:41 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Funnel Cloud, Tom Green

When
March 13, 1:40 AM CST to 1:41 AM CST
Where
Tom Green County, 1.36 mi WNW of Water Vly
Reported by
Trained Spotter
Coordinates
31.680, -100.750

Thunderstorm Wind, Runnels

When
March 13, 2:25 AM CST to 2:35 AM CST
Where
Runnels County, 5.14 mi WNW of Ballinger to 3.11 mi N of Ballinger
Measured
78 kt (90 mph) estimated gust
Property damage
$70,000
Reported by
NWS Storm Survey
Coordinates
31.780, -100.030

National Weather Service surveyed damage northwest of Ballinger. They found evidence of damaging straight line west winds estimated at 80 to 90 mph. These damaging winds impacted mostly rural property about 5.5 miles northwest of Ballinger to Hatchel. The swath of wind damage was about 2.5 miles wide and 5 miles long. The powerful thunderstorm winds damaged about 34 power poles, caused roof damage to a barn, destroyed a shed, removed some vinyl siding from a home, moved some hay trailers, uprooted a tree, broke numerous tree limbs, and damaged an irrigation pivot system.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 880385, 880363.